Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 255, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Aug 26, 2003, 2:11 PM CDT for LaPorte County, Saint Joseph County, Starke County, Indiana. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 26, 2003, 2:11 PM CDT (19:11 UTC)
- Expired
- Aug 26, 2003, 3:15 PM CDT
- In force
- 64 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
Counties LaPorte County, IN, Saint Joseph County, IN, Starke County, IN
The radar
The Northern Indiana radar (KIWX), 63 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 26, 1:15 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.2 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 787 J/kg
- Mixed-layer CIN
- -332 J/kg
- Mixed-layer LCL
- 1847 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIWX 261911
SVRIWX
INC091-141-149-262015-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
210 PM EST TUE AUG 26 2003
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LA PORTE COUNTY IN INDIANA
ST. JOSEPH COUNTY IN INDIANA
STARKE COUNTY IN INDIANA
* UNTIL 315 PM EST(315 PM CDT)
* AT 210 PM EST(210 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM 6 MILES
WEST OF NEW CARLISLE TO 3 MILES NORTHWEST OF LA CROSSE...MOVING
EAST AT 40 MPH.
* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
KINGSFORD HEIGHTS
NEW CARLISLE
WALKERTON
NORTH LIBERTY
KOONTZ LAKE
KNOX
SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.
LAT...LON 4177 8607 4149 8607 4148 8647 4120 8647
4125 8683 4176 8697What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 12:55 PM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, Aug 26, 12:55 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 1255 PM EST TUE AUG 26 2003 18Z AVIATION DISCUSSION... UPPER WAVE AND APPROACHING COLD FRONT WILL INTERACT WITH UNSTABLE ATMOSPHERE TO PRODUCE MORE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. HAVE TRIED TO TIME BEST POTENTIAL FOR THESE STORMS AT TAF SITES. SOME BR LATE TONIGHT THEN DRIER NORTHERLY FLOW FOR WED. 12Z AVIATION DISCUSSION... TSTMS MOVG RAPIDLY EAST ACRS NRN IN ATTM...SHOULD BE OUT OF AREA BY 15Z. STORMS SHOULD STAY NORTH OF FWA, BUT CLOSE ENOUGH TO MENTION VCTS FOR A COUPLE HRS THIS MORNING. AIRMASS STILL EXPECTED TO BECOME VERY UNSTABLE THIS AFTN WITH COLD FRONT AND PREFRONTAL TROUGH APCHG FM NW. THINKING IS THAT CAP WILL BREAK LATE THIS AFTN WITH PREFRONTAL TROF AND MOST OF TSTMS WILL BE WITH THIS FEATURE. INCLUDED TEMPO TSTMS FOR A FEW HRS. FRONT EXPECTED TO PASS LATER WITH JUST A WIND SHIFT AND SOME MVFR VSBYS. JT PREVIOUS PUBLIC DISCUSSION... MANY CHALLENGES IN THE SHORT TERM. THUNDERSTORMS ARE ONGOING AT 07Z OVER MUCH OF NORTHERN ILLINOIS. THESE SHOULD CONTINUE EAST THIS MORNING INTO THE WEST AND NORTH SECTIONS OF THE CWFA BEFORE DISSIPATING TOWARDS MID-MORNING AS ATMOSPHERE STABILIZES. RAPID DESTABILIZATION THEN TO OCCUR THIS AFTERNOON. COLD FRONT APPROACHING FROM THE WEST ARRIVES AT THE NORTHWEST CORNER OF THE CWFA BY 00Z...PLUS BOUNDARIES WILL LIKELY EXIST FROM THIS MORNINGS CONVECTION AND MESOETA DEPICTS A SMALL 500MB VORT MAX MOVING THROUGH. THETA E RIDGE DEVELOPS COINCIDENT WITH THE SURFACE FRONT COMBINED WITH PWAT AROUND 2 INCHES...LI OF -8...AND CAPE OF 4000. IF SEVERE WEATHER DEVELOPS ISOLATED LARGE HAIL WILL BE POSSIBLE...WBZ 11K TO 12K FEET...BUT STRONG WINDS WOULD BE THE MORE LIKELY PHENOMENON...WINDEX IN THE MID-UPPER 50S AND MDPI GREATER THAN 1. AFTERNOON STORMS SHOULD HOLD OFF UNTIL LATE AFTERNOON/EARLY EVENING WHEN CAP WEAKENS ENOUGH AND FRONT GETS CLOSE. 700MB TEMPS COOL FROM 10-11 DEG AT 06Z THIS MORNING TO 8-9 DEG THIS EVENING...WITH MID-LEVEL LAPSE RATES AROUND 7 DEG/KM. STORMS MAY EVOLVE INTO A LINEAR MCS THIS EVENING AND MOVE TO THE ESE OVERNIGHT. BUBBLE OF HIGH PRESSURE SLIDING SOUTHWARD INTO THE LAKES SHOULD PUSH THE FRONT OUT OF OUR AREA WEDNESDAY MORNING AND TO THE OHIO RIVER WEDNESDAY NIGHT. FRONT THEN COMES BACK NORTH AS A WARM FRONT THURSDAY AFTERNOON. THERE IS A STRONG RETURN FLOW SOUTH OF THE WARM FRONT WITH PLENTY OF AVAILABLE MOISTURE AND SLIGHT TO MODERATE INSTABILITY...AND WITH FRONT CROSSING THE CWFA AT A CONVECTIVELY FAVORABLE TIME OF DAY...INTRODUCED SMALL CHANCE POPS FOR THURSDAY AFTERNOON. DESPITE YESTERDAYS MAX TEMPS MORNING CLOUDS SHOULD HELP TO KEEP TEMPS IN CHECK TODAY. HOWEVER IF ENOUGH SUN IS REALIZED TEMPS MAY RISE FURTHER...AND HEAT ADVISORY CRITERIA MAY BRIEFLY BE REACHED IN THE SOUTHWEST. THU NGT-MON... LATEST GFS INDICATES HIGH PRESSURE RIDGE WILL BE BUILDING INTO THE AREA 00Z SAT WITH FRONT OVER OH VALLEY. A FAIRLY STRONG SHORT WAVE FORECAST TO ROTATE AROUND DEEP LOW OVER HUDSON BAY INTO NRN PLAINS CAUSING FRONT TO MOVE BACK NORTH AND RESULTING IN SOME OVERRUNNING PRECIP ACROSS CWA THIS WEEKEND. GEM SIMILAR TO GFS, THOUGH TIMING APPEARS TO BE A BIT FASTER. THIS IS A RATHER LARGE DEPARTURE FROM GOING FORECASTS AND PREVIOUS MODEL RUNS. LATEST ECMWF STILL INDICATES FRONT WILL CONTINUE SEWD MOVEMENT WITH SURFACE RIDGE BUILDING INTO THE AREA THRU 12Z SUNDAY SUPPORTING GOING FCST. WILL HOLD OFF ON MAKING CHANGES ATTM AND LET DAYSHIFT MONITOR LATER MEDIUM RANGE MODEL RUNS FOR SOME CONTINUITY. JT .IWX... IN...NONE. MI...NONE. OH...NONE. 12/JT
Hazardous weather outlook, Aug 26, 5:04 AM CDT, 9 hours 7 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-271000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 504 AM EST TUE AUG 26 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA...MOSTLY NORTH AND WEST OF FORT WAYNE...EARLY THIS MORNING. THOUGH AN ISOLATED STRONG WIND GUST OR BRIEF PERIOD OF HAIL WILL BE POSSIBLE WITH THE STRONGEST STORMS...ORGANIZED SEVERE WEATHER IS NOT EXPECTED THIS MORNING. STORMS WILL REDEVELOP LATE THIS AFTERNOON AND CONTINUE INTO TONIGHT. STRONG GUSTY WINDS WILL BE THE MAIN THREAT...THOUGH SCATTERED LARGE HAIL MAY OCCUR AS WELL. AN ISOLATED TORNADO WILL BE POSSIBLE DURING THE FIRST FEW HOURS OF STORM DEVELOPMENT LATE THIS AFTERNOON AND EARLY THIS EVENING...PRIMARILY NORTH OF A LINE FROM LIMA TO MONTICELLO. HEAT WILL BE AN ISSUE TODAY AS WELL...WITH HIGH TEMPERATURES WITHIN A FEW DEGREES OF 90...AND HEAT INDEX READINGS APPROACHING 100. THE STORMS THIS AFTERNOON AND TONIGHT WILL BE SPARKED BY A COLD FRONT APPROACHING FROM THE NORTHWEST...INTO A VERY UNSTABLE AIR MASS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH LABOR DAY A FEW THUNDERSTORMS WILL BE POSSIBLE SOUTHEAST OF FORT WAYNE EARLY WEDNESDAY MORNING...BUT ARE NOT EXPECTED TO BE SEVERE. THE NEXT CHANCE OF THUNDERSTORMS WILL COME THURSDAY AFTERNOON AS A WARM FRONT MOVES NORTHWARD ACROSS THE REGION. STRONG STORMS WILL BE POSSIBLE...ESPECIALLY NORTH AND WEST OF SOUTH BEND. STORMS WILL CONTINUE TO BE POSSIBLE THURSDAY NIGHT INTO FRIDAY AS A COLD FRONT PASSES THROUGH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON INTO TONIGHT. SPOTTER ACTIVATION MAY ALSO BE REQUESTED THURSDAY AFTERNOON AND NIGHT. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX 12
In the hours before
Local storm report, Aug 26, 9:02 AM CDT, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0902 AM EST TUE AUG 26 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 AM FORT WAYNE IN 1.00 IN HAIL
08/26/03 ALLEN ON THE SOUTH SIDE OF FORT
WAYNE
HITCHCOCKLocal storm report, Aug 26, 9:18 AM CDT, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0918 AM EST TUE AUG 26 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 AM FORT WAYNE IN WIND DAMAGE
08/26/03 ALLEN SEVERAL TREES DOWN ON THE
WEST SIDE OF FORT WAYNE
0858 AM 5 SW FORT WAYNE IN WIND DAMAGE
08/26/03 ALLEN TREES AND POWERLINES DOWN
HITCHCOCKLocal storm report, Aug 26, 9:37 AM CDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0937 AM EST TUE AUG 26 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0920 AM 4 SW FORT WAYNE IN WIND DAMAGE
08/26/03 ALLEN NUMEROUS TREES AND
POWERLINES DOWN. STRUCTURAL
DAMAGE TO ROOF OF BUILDING
IN ABOITE TOWNSHIP.
HITCHCOCKLocal storm report, Aug 26, 10:26 AM CDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1026 AM EST TUE AUG 26 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1020 AM CONVOY OH WIND DAMAGE
08/26/03 VAN WERT LARGE TREE LIMBS DOWN
HITCHCOCKLocal storm report, Aug 26, 10:34 AM CDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1034 AM EST TUE AUG 26 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1025 AM 3 SE CONVOY OH WIND DAMAGE
08/26/03 VAN WERT NUMEROUS TREES DOWN
BETWEEN CONVOY AND VAN
WERT.
HITCHCOCKThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 6:49 AM CDT | Severe Thunderstorm Warning | IWX | Kosciusko, Marshall | 41 min |
| Aug 26, 8:28 AM CDT | Severe Thunderstorm Warning | IWX | Allen, Whitley | 47 min |
| Aug 26, 9:16 AM CDT | Severe Thunderstorm Warning | IWX | Allen | 44 min |
| Aug 26, 10:36 AM CDT | Severe Thunderstorm Warning | IWX | Allen | 54 min |
| Aug 26, 2:19 PM CDT | Severe Thunderstorm Warning | IWX | Marshall | 56 min |
| Aug 26, 2:28 PM CDT | Tornado Warning | IWX | Saint Joseph | 47 min |
| Aug 26, 2:34 PM CDT | Severe Thunderstorm Warning | IWX | Elkhart, Kosciusko | 56 min |
| Aug 26, 2:42 PM CDT | Tornado Warning | IWX | Elkhart | 48 min |
| Aug 26, 2:55 PM CDT | Severe Thunderstorm Warning | IWX | LaGrange, Noble | 65 min |
| Aug 26, 3:15 PM CDT | Severe Thunderstorm Warning | IWX | DeKalb, Steuben | 60 min |
| Aug 26, 3:25 PM CDT | Severe Thunderstorm Warning | IWX | Whitley | 65 min |
| Aug 26, 3:34 PM CDT | Severe Thunderstorm Warning | IWX | Kosciusko | 41 min |
| Aug 26, 3:50 PM CDT | Severe Thunderstorm Warning | IWX | Allen | 55 min |
| Aug 26, 4:29 PM CDT | Severe Thunderstorm Warning | IWX | Adams, Huntington, Wells | 76 min |
| Aug 26, 4:55 PM CDT | Tornado Warning | IWX | Adams | 65 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.